On the total variation, topological entropy and sensitivity for interval maps

Jonq Juang, Shih Feng Shieh

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A concept related to total variation termed H1 condition was recently proposed to characterize the chaotic behavior of an interval map f by Chen, Huang and Huang [G. Chen, T. Huang, Y. Huang, Chaotic behavior of interval maps and total variations of iterates, Internat. J. Bifur. Chaos 14 (2004) 2161-2186]. In this paper, we establish connections between H1 condition, sensitivity and topological entropy for interval maps. First, we introduce a notion of restrictiveness of a piecewise-monotone continuous interval map. We then prove that H1 condition of a piecewise-monotone continuous map implies the non-restrictiveness of the map. In addition, we also show that either H1 condition or sensitivity then gives the positivity of the topological entropy of f.

Original languageEnglish
Pages (from-to)1055-1067
Number of pages13
JournalJournal of Mathematical Analysis and Applications
Volume341
Issue number2
DOIs
Publication statusPublished - 2008 May 15

Fingerprint

Topological Sensitivity
Interval Maps
Topological Entropy
Total Variation
Entropy
Continuous Map
Chaotic Behavior
Monotone Map
Iterate
Positivity
Monotone
Chaos
Imply
Chaos theory

Keywords

  • Interval maps
  • Sensitivity
  • Topological entropy
  • Total variation

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Cite this

On the total variation, topological entropy and sensitivity for interval maps. / Juang, Jonq; Shieh, Shih Feng.

In: Journal of Mathematical Analysis and Applications, Vol. 341, No. 2, 15.05.2008, p. 1055-1067.

Research output: Contribution to journalArticle

@article{533d880ef02c4e9ab4c0f869b1277667,
title = "On the total variation, topological entropy and sensitivity for interval maps",
abstract = "A concept related to total variation termed H1 condition was recently proposed to characterize the chaotic behavior of an interval map f by Chen, Huang and Huang [G. Chen, T. Huang, Y. Huang, Chaotic behavior of interval maps and total variations of iterates, Internat. J. Bifur. Chaos 14 (2004) 2161-2186]. In this paper, we establish connections between H1 condition, sensitivity and topological entropy for interval maps. First, we introduce a notion of restrictiveness of a piecewise-monotone continuous interval map. We then prove that H1 condition of a piecewise-monotone continuous map implies the non-restrictiveness of the map. In addition, we also show that either H1 condition or sensitivity then gives the positivity of the topological entropy of f.",
keywords = "Interval maps, Sensitivity, Topological entropy, Total variation",
author = "Jonq Juang and Shieh, {Shih Feng}",
year = "2008",
month = "5",
day = "15",
doi = "10.1016/j.jmaa.2007.11.013",
language = "English",
volume = "341",
pages = "1055--1067",
journal = "Journal of Mathematical Analysis and Applications",
issn = "0022-247X",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - On the total variation, topological entropy and sensitivity for interval maps

AU - Juang, Jonq

AU - Shieh, Shih Feng

PY - 2008/5/15

Y1 - 2008/5/15

N2 - A concept related to total variation termed H1 condition was recently proposed to characterize the chaotic behavior of an interval map f by Chen, Huang and Huang [G. Chen, T. Huang, Y. Huang, Chaotic behavior of interval maps and total variations of iterates, Internat. J. Bifur. Chaos 14 (2004) 2161-2186]. In this paper, we establish connections between H1 condition, sensitivity and topological entropy for interval maps. First, we introduce a notion of restrictiveness of a piecewise-monotone continuous interval map. We then prove that H1 condition of a piecewise-monotone continuous map implies the non-restrictiveness of the map. In addition, we also show that either H1 condition or sensitivity then gives the positivity of the topological entropy of f.

AB - A concept related to total variation termed H1 condition was recently proposed to characterize the chaotic behavior of an interval map f by Chen, Huang and Huang [G. Chen, T. Huang, Y. Huang, Chaotic behavior of interval maps and total variations of iterates, Internat. J. Bifur. Chaos 14 (2004) 2161-2186]. In this paper, we establish connections between H1 condition, sensitivity and topological entropy for interval maps. First, we introduce a notion of restrictiveness of a piecewise-monotone continuous interval map. We then prove that H1 condition of a piecewise-monotone continuous map implies the non-restrictiveness of the map. In addition, we also show that either H1 condition or sensitivity then gives the positivity of the topological entropy of f.

KW - Interval maps

KW - Sensitivity

KW - Topological entropy

KW - Total variation

UR - http://www.scopus.com/inward/record.url?scp=38949136473&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38949136473&partnerID=8YFLogxK

U2 - 10.1016/j.jmaa.2007.11.013

DO - 10.1016/j.jmaa.2007.11.013

M3 - Article

AN - SCOPUS:38949136473

VL - 341

SP - 1055

EP - 1067

JO - Journal of Mathematical Analysis and Applications

JF - Journal of Mathematical Analysis and Applications

SN - 0022-247X

IS - 2

ER -